Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 172, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2013, 3:27 PM CDT for Gray County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2013, 3:27 PM CDT (20:27 UTC)
- Expired
- Jun 18, 2013, 4:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Gray County, KS
The radar
The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:41 PM CDT | HAIL 1 | 11 W Cimarron, KS | |
| Jun 18, 3:55 PM CDT | HAIL 1 | 8 Ssw Ingalls, KS | |
| Jun 18, 3:59 PM CDT | HAIL 1 | 8 Ssw Ingalls, KS | |
| Jun 18, 4:23 PM CDT | HAIL 2 | 6 Nnw Montezuma, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909 WUUS53 KDDC 182027 SVRDDC KSC069-182130- /O.NEW.KDDC.SV.W.0172.130618T2027Z-130618T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT TUE JUN 18 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS... * UNTIL 430 PM CDT * AT 322 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHARLESTON...AND MOVING SOUTHEAST AT 15 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... INGALLS AND COPELAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3770 10022 3753 10064 3781 10065 3790 10055 TIME...MOT...LOC 2027Z 314DEG 11KT 3782 10054 HAIL...1.25IN WIND...<50MPH $$ UMSCHEID
2 follow-up statements
974 WWUS53 KDDC 182044 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 344 PM CDT TUE JUN 18 2013 KSC069-182130- /O.CON.KDDC.SV.W.0172.000000T0000Z-130618T2130Z/ GRAY KS- 344 PM CDT TUE JUN 18 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRAY COUNTY UNTIL 430 PM CDT... AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF INGALLS...AND MOVING SOUTH AT 10 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... COPELAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3782 10062 3783 10051 3770 10022 3753 10064 TIME...MOT...LOC 2045Z 346DEG 10KT 3776 10055 HAIL...1.25IN WIND...<50MPH $$ UMSCHEID
843 WWUS53 KDDC 182111 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 411 PM CDT TUE JUN 18 2013 KSC069-182130- /O.CON.KDDC.SV.W.0172.000000T0000Z-130618T2130Z/ GRAY KS- 411 PM CDT TUE JUN 18 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRAY COUNTY UNTIL 430 PM CDT... AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF MONTEZUMA...AND MOVING SOUTH AT 15 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED AT MULTIPLE LOCATIONS WITH THIS STORM SOUTHWEST OF INGALLS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... COPELAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3778 10061 3778 10051 3764 10036 3753 10064 TIME...MOT...LOC 2110Z 347DEG 11KT 3769 10052 HAIL...1.25IN WIND...<50MPH $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:00 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 18, 1:00 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 100 PM CDT TUE JUN 18 2013 ...UPDATE TO SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1000 AM CDT TUE JUN 18 2013 THE 18.12Z 250 HPA RAOB MAP SHOWED TWO JET STREAK ACROSS THE CONUS. ONE 95 KT STREAK ACROSS THE PACIFIC NORTHWEST AND ANOTHER 115 KT STREAK ACROSS THE NORTHEAST. FLOW ACROSS THE CENTRAL PLAINS WAS WESTERLY AROUND 60 KT. AT 500 HPA, A LARGE 550 DM CYCLONE WAS LOCATED JUST OFFSHORE OF WASHINGTON STATE. FAIRLY COLD MID LEVEL TEMPERATURES AROUND -24 DEG C WERE ASSOCIATED WITH SAID FEATURE. DOWNSTREAM, A FEW SHORTWAVE TROFS WERE MOVING ACROSS THE UPPER MIDWEST AND INTO THE OHIO RIVER VALLEY. ANOTHER DEEP CYCLONE WAS LOCATED ACROSS SE CANADA WITH MID LEVEL TEMPS AROUND -28 DEG C. AT 700 HPA, LESS OF AN UPSLOPE FLOW PATTERN WAS NOTED AT KDDC. TEMPS WERE FAIRLY UNCHANGED FROM YESTERDAYS 12Z FLIGHT...STILL @ 8 DEG C. SLIGHT COOLING WAS NOTED AT 850 HPA @ KDDC WITH THE OBSERVED VALUE AT 18 DEG C INSTEAD OF 20 DEG C. AGAIN, LESS OF AN UPSLOPE FLOW PATTERN WAS NOTED IN THE WIND FIELD. AT THE SFC, A STATIONARY FRONT WAS NOTED ACROSS COLORADO EXTENDING SOUTHWARD TO THE TEXAS PANHANDLE. TROPICAL DEPRESSION TWO WAS LOCATED @ 17.9N 90.0W @ 15Z. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 100 PM CDT TUE JUN 18 2013 TONIGHT: KDDC WSR-88D INDICATING RETURNED POWER THIS AFTERNOON. THIS ACTIVITY IS IN RESPONSE TO A WEAK WAVE MOVING OUT OF NW KANSAS AND SURFACE CONVERGENCE. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING AND WILL EVENTUALLY SPREAD EAST OR SOUTHEAST. A FEW SEVERE STRONG OR SEVERE STORMS ARE POSSIBLE, HOWEVER, SHEAR IS PRETTY WEAK. OVERNIGHT LOWS WILL BE SLIGHTLY HIGHER AS DEWPOINTS ARE A DEGREE OR TWO HIGHER...MID 60S. TOMORROW: EARLY CONVECTION WILL STILL BE POSSIBLE WEDNESDAY MORNING ALONG A SFC CONVERGENCE LINE AND WEAK UPPER LEVEL WAVE MOVING ACROSS THE REGION. HAVE PRECIPITATION PROBABILITY PERCENTAGE POINTS PEAKING AT 18Z AND THEN TAPERING THROUGH THE REST OF THE AFTERNOON AS THE WAVE AND RESULTANT SUPPORT MOVES EAST. HIGHS TOMORROW WILL BE IN THE MID 80S TO MID 90S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 1243 PM CDT TUE JUN 18 2013 WEDNESDAY NIGHT THROUGH FRIDAY: A RETURN TO HOT WEATHER IS EXPECTED FOR LATE IN THE WEEK AS VERY WARM 850-700MB DOWNSLOPE-WARMED AIR ADVECTS EAST INTO WESTERN KANSAS. WHILE ORGANIZED THUNDERSTORM ACTIVITY IS NOT ANTICIPATED...THE WEDNESDAY NIGHT PERIOD WILL HAVE TO BE WATCHED MAINLY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS AS A SHORTWAVE DISTURBANCE MOVES ACROSS KANSAS (SUBTROPICAL IN NATURE AS THE MAIN POLAR JET TROUGH WILL BE WELL OFF TO THE NORTHWEST). THE GLOBAL MODELS SEEM TO BE FAIRLY PERSISTENT IN SHOWING A CONVECTIVE QPF SIGNAL ROLLING EAST ACROSS KANSAS WEDNESDAY EVENING WHICH SEEMS TO BE TIED TO WARM FRONTOGENESIS IN THE 800-700MB LAYER. ANY CONVECTIVE THREAT SHOULD BE EARLY IN THE EVENING ACROSS MAINLY THE FAR EASTERN COUNTIES (GENERALLY EAST OF HIGHWAY 183). THE DRYLINE WILL PUSH EAST A BIT ON THURSDAY THANKS TO INCREASED SOUTHWESTERLY MOMENTUM IN THE 850-700MB LAYER. ALONG AND WEST OF THE DRYLINE...CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP AS SURFACE RH PLUMMETS TO THE LOWER-MID TEENS PERCENT. ALONG THE DRYLINE BOTH THURSDAY AND FRIDAY...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT AS CONVECTIVE TEMPERATURE IS REACHED AND A CONTINUED RATHER MOIST AIRMASS EAST OF THE DRYLINE BOTH THURSDAY AND FRIDAY EVENINGS (DEWPOINTS IN THE UPPER 50S TO LOWER 60S). A SUBTROPICAL UPPER TROPOSPHERIC JET 45-50 KNOTS FROM NEW MEXICO INTO WESTERN KANSAS MAY PROVIDE ENOUGH DEEP TROPOSPHERIC ASCENT AND SHEAR FOR A FEW SEVERE STORMS...BUT COVERAGE AT THIS TIME LOOKS RATHER SPARSE... SO WILL ONLY BE GOING WITH SLIGHT CHANCE POPS ACROSS THE FAR SOUTHWESTERN KANSAS COUNTIES FOR NOW. SATURDAY THROUGH TUESDAY: DURING THIS TIME FRAME...A LARGE UPPER LOW ACROSS THE PACIFIC NORTHWEST REGION/ADJACENT NORTHERN ROCKIES WILL LIFT NORTHEAST AND BECOME ABSORBED IN THE POLAR JET STREAM FLOW IN SOUTHERN CANADA. A SUBTROPICAL (YET RATHER WEAK) JET WILL CONTINUE FROM ARIZONA THROUGH NEW MEXICO INTO THE CENTRAL HIGH PLAINS. THIS SUBTROPICAL JET WILL EVENTUALLY WEAKEN AS MID LEVEL ANTICYCLOGENESIS BEGINS ACROSS THE SOUTHERN HIGH PLAINS. THIS RIDGE-BUILDING WILL MARK THE BEGINNING OF THE TRADITIONAL SUMMER PATTERN AS A 595+ DECAMETER HIGH AT 500MB WILL EVENTUALLY BECOME A DOMINANT FEATURE ACROSS THE CENTRAL/SOUTH-CENTRAL CONUS. A SURFACE FRONT WILL LIKELY APPROACH WESTERN KANSAS ON SUNDAY...HOWEVER THIS FRONT SHOULD DISSOLVE LATE SUNDAY/SUNDAY NIGHT (ALTHOUGH NOT BEFORE SOME THUNDERSTORM CHANCES ALONG THE FRONT). HIGHS EACH DAY IN THE MID TO UPPER 90S SEEM LIKELY...WITH THE PERSISTENT 100-DEGREE HEAT EXPECTED ACROSS NORTHWEST KANSAS AND INTO SOUTHWESTERN NEBRASKA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1200 PM CDT TUE JUN 18 2013 VFR CIGS EXPECTED THRU TAF PD. ISOLATED CONVECTION IS POSSIBLE THIS AFTERNOON/EVENING, BUT CONFIDENCE IS LOW WITH TEMPORAL AND SPATIAL DISTRIBUTION OF SAID ACTIVITY. WILL CONTINUE TO MONITOR. WINDS WILL BE SE/S 5-11 KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 64 88 67 / 20 30 40 20 GCK 84 63 90 66 / 20 30 40 10 EHA 83 63 93 66 / 20 30 20 10 LBL 85 63 92 67 / 20 30 30 10 HYS 87 66 86 67 / 20 30 40 20 P28 90 67 87 68 / 20 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...SUGDEN LONG TERM...UMSCHEID AVIATION...SUGDEN
Hazardous weather outlook, Jun 18, 4:22 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE JUN 18 2013 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE JUN 18 2013 /322 AM MDT TUE JUN 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NEAR THE COLORADO BORDER, AFTER 6 PM CDT THIS EVENING. THE MAIN SEVERE RISKS WILL BE FOR HAIL UP TO QUARTER SIZE AND WIND GUSTS TO OVER 60 MPH, THROUGH ABOUT 9 PM CDT. THUNDERSTORMS WITH LIGHTNING WILL MOVE FARTHER EAST INTO SOUTHWEST KANSAS OVERNIGHT, BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR THUNDERSTORMS EACH LATE AFTERNOON WEDNESDAY, AND THEN AGAIN FROM FRIDAY INTO MONDAY AFTERNOON. AT THIS TIME, SEVERE THUNDERSTORMS DO NOT APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE INITIATED THIS EVENING FROM 6 TO 9 PM CDT, WEST OF A LINE FROM HAMILTON COUNTY TO MORTON COUNTY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Jun 18, 3:12 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT TUE JUN 18 2013 KSZ077-182115- GRAY- 312 PM CDT TUE JUN 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAY COUNTY... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHARLESTON...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. RESIDENTS IN WESTERN GRAY COUNTY...INCLUDING THE CITIES OF CHARLESTON AND INGALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3799 10034 3759 10034 3766 10064 3799 10064 TIME...MOT...LOC 2013Z 283DEG 5KT 3787 10056 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:12 PM CDT | Special Weather Statement | DDC | Gray | 63 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 55 min |
| Jun 18, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Jun 18, 5:19 PM CDT | Special Weather Statement | DDC | Ellis | 56 min |
| Jun 18, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 56 min |
| Jun 18, 5:50 PM CDT | Flash Flood Warning | DDC | Ellis | 85 min |
| Jun 18, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.